We all know taking vitamin supplements is mostly pointless, but could they be actively dangerous? A recent medical case out of the UK has doctors warning precisely that, after one man’s excessive vitamin D intake sent him to the emergency room.
Published in the journal BMJ Case Reports, physicians describe how the patient was referred to the hospital with a wide range of symptoms: recurrent vomiting, nausea, abdominal pain, leg cramps, ringing in his ears, dry mouth, increased thirst, and diarrhea. And if that wouldn’t be enough to send you to the doctor, he’d also lost 12.7 kilograms (28 pounds) in weight.
This had all started about three months earlier, which coincidentally was about one month after the patient had begun a new vitamin regimen. Apparently on the advice of a private nutritionist, he had been taking a daily dose of – deep breath – 150,000 IU (3750 micrograms) of vitamin D; 1,000 milligrams of folate; 4,000 milligrams of omega-3; 50 milligrams of vitamin B3; as well as various doses of vitamins C, K2, B2, B6, and selenium, zinc, iodine, l-lysine, taurine, glycine, choline, calcium, magnesium, probiotics and, for some reason, borax.
Now, vitamins and minerals are generally good and healthy, but as with all things, the key is in the dosage you get. Take vitamin D, for example – by far the biggest dose the patient was taking. It’s a very important vitamin, and deficits can cause horrible things like rickets in children and the defective or incomplete mineralization of bones in adults. That, in turn, can cause bone deformities, seizures, dental problems, and a whole range of other problems.
Because it’s so important, it has been made easy to get. It’s added to milk, by law in places like Canada, Sweden, Finland, and Australia, and voluntarily in other countries like the US and UK. It’s sometimes added to cereals and bread, too. And even without all those regulations, it’s also possibly the only vitamin you can get totally free of charge – your body will make it on its own if you simply enjoy the sunshine for half an hour.
And that, for most people, will be enough. According to one study, the percentage of people in Finland getting sufficient vitamin D levels more than doubled after 2003, when vitamin D started being added to milk by law. That’s because you only need around 400 IU, or 10 micrograms per day to keep healthy – a number you may recognize as being less than 1/80th the dose the patient was actually taking.
“Vitamin D is a fat-soluble vitamin in the body, along with vitamins A, E, and K,” the authors write. “As a result, it undergoes widespread adipose tissue distribution.”
And so, they explain, “manifestations of vitamin D intoxication… are often multisystemic,” ranging from neuropsychiatric symptoms like drowsiness, confusion, apathy, psychosis, depression, stupor, and even coma, to gastrointestinal problems like abdominal pain, vomiting, constipation, peptic ulcers, and pancreatitis, to cardiovascular symptoms such as hypertension and heart arrhythmia, to severe renal problems and kidney failure.
And even worse, vitamin D has an extremely long half-life – so an overdose can keep you sick for several weeks. By the time the man made it to the hospital, he had already stopped taking the supplements, and yet his symptoms were still present – and clinical testing revealed acute kidney injury, as well as very high levels of calcium and vitamin D levels that were seven times higher than normal recommendations.
The good news is that the patient recovered – although as of the date of the case report, his vitamin D levels remain unusually high, and he’s still being monitored on an outpatient basis. He had to stay in hospital for eight days total, during which time he was rehydrated with intravenous fluids and given bisphosphonate treatments to prevent bone thinning. He also received counseling before he was discharged, and continued taking bisphosphonates and anti-emetics after leaving the hospital.
“Globally, there is a growing trend of hypervitaminosis D, a clinical condition characterized by elevated serum vitamin D3 levels,” note the authors, adding that women, children and surgical patients are most likely to be affected.
“This case report further highlights the potential toxicity of supplements that are largely considered safe until taken in unsafe amounts or in unsafe combinations,” they conclude.
Correction: This article has been amended to update 50,000 mg to 150,000 IU (3750 micrograms) and 600 mg (400IU) to 400 IU, or 10 micrograms.